Utah, 2008Winter Weather in Utah, March 1 to 2, 2008
March 1 to 2, 2008 · NWS GJT · 3 events in 3 counties and zones
A low pressure system and associated cold front swept across eastern Utah and brought significant snowfall and strong winds to the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and associated cold front swept across eastern Utah and brought significant snowfall and strong winds to the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 1, 9:22 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 1, 9:22 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
922 AM MST SAT MAR 1 2008
.UPDATE...FORECAST PRETTY MUCH ON TRACK FOR TODAY WITH INCREASING
SOUTHWEST FLOW AND CLOUDS AS A COLD FRONT APPROACHES. EXTENDED THE
DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN UNTIL NOON TODAY. FOG
AND LOW CEILINGS ARE BEGINNING TO MIX OUT BUT AT LEAST PATCHY DENSE
FOG LIKELY TO PERSIST INTO LATE. ALSO BOOSTED WIND GUSTS FOR THE HIGH
ELEVATIONS TODAY. KGJX WIND PROFILE CURRENTLY SHOWING 30KTS AT 11K
FEET MSL WITH SIMILAR GUSTS AT SOME OF THE HIGH ELEVATION AUTOMATED
SENSORS.
&&
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
VISIBILITY REMAINED AT 1/4 MILE OR LESS AT KVEL AT 10Z...SO WILL KEEP
THE DENSE FOG ADVISORY FOR THE ERN UINTA BASIN IN EFFECT UNTIL
9 AM THIS MORNING.
UPPER TROUGH MOVING INTO THE PAC NW EARLY THIS MORNING EXPECTED TO
DIG SOUTHEAST THROUGH SUNDAY. CLOUDS WILL BE INCREASING FROM THE NW
TODAY...WITH PRECIP DEVELOPING TONIGHT. A STRONG COLD FRONT MOVES
TO ABOUT INTERSTATE 70 BY MIDNIGHT...THEN TO SE UT/SW CO BY 12Z
SUN MORNING. WHILE CURRENT SATELLITE PICS ARE NOT IMPRESSIVE WITH
MOISTURE...A PERIOD OF STRONG DYNAMICS AND FRONTAL LIFT FOLLOWED BY
GOOD COLD ADVECTION SHOULD SQUEEZE WHAT/S THERE OUT. THUS...WITH
WARM AIR TODAY EXPECT RAIN SHOWERS FIRST IN THE NRN VALLEYS THIS
EVENING BUT CHANGING QUICKLY TO SNOW WITH FRONTAL PASSAGE. SW WINDS
25-45 KTS AT 700 MB THIS AFTERNOON/EVE BECOME NWLY BEHIND THE FRONT
AND MORE OROGRAPHICALLY FAVORABLE FOR THE NRN AND CENTRAL MTNS. THOSE
MTN TOP WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW TONIGHT. GFS
INDICATES LESSER INSTABILITY ALONG THE BAROCLINIC ZONE...BUT BELIEVE
A CONVECTIVE COMPONENT WILL BE PRESENT NONETHELESS TO BOOST SNOW AMTS
INTO THE ADVISORY CATEGORY TONIGHT THRU SUN MORNING. GFS HINTS AT
POSSIBILITY OF BANDED PRECIP LATE TONIGHT. HENCE...WILL ISSUE A SNOW
AND BLOWING SNOW ADVISORY FOR THE NRN AND CENTRAL MTNS TONIGHT
THROUGH SUN MORNING...AND INCLUDE THE NWRN SAN JUANS AS WELL GIVEN
THE NW FLOW. 4-8 INCHES OF SNOW EXPECTED IN THE ADVISORY AREA. THE
ERN UINTA MTNS WILL SEE A PERIOD OF SNOW AND WIND THIS EVENING...BUT
BELIEVE DURATION IS NOT THERE FOR HIGHLIGHTS.
TIME-HEIGHT SECTIONS INDICATE RAPID DECREASE IN DEPTH OF MOISTURE ON
SUNDAY ALONG WITH A CONTINUING DECREASE IN WIND. 700-500 MB LAPSE
STEEPEN AS THE COLD POOL ALOFT MOVES OVERHEAD...SO EXPECT INSTABILITY
SNOW SHOWERS TO PERSIST OVER MANY CO MTNS INTO SUN AFTERNOON.
FORECAST SOUNDING EVEN INDICATE SOME CAPE ACROSS THE N...BUT WILL NOT
MENTION ANY POST-FRONTAL THUNDERSTORMS. AFTER A WARM DAY TODAY...
TEMPS WILL BE NOTICEABLY COLDER ON SUN.
.LONG TERM...MONDAY THROUGH FRIDAY...
PROGRESSIVE RIDGE WILL MOVE ACROSS THE FORECAST AREA ON MONDAY.
MOSTLY SUNNY CONDITIONS WILL BE THE GENERAL RULE EXCEPT FOR A FEW
LINGERING CLOUDS OVER THE HIGHER MOUNTAINS. TUESDAY...THE RIDGE
WILL BE REPLACED BY BROAD CYCLONIC FLOW THAT WILL COVER MUCH OF THE
NATION. EMBEDDED IN THE FLOW WILL BE FAST MOVING SHORT WAVES. THE
FIRST ONE ARRIVES TUESDAY AFTERNOON WITH THE STRONGER SECOND WAVE
REACHING WRN COLORADO ON WEDNESDAY. THE NRN AND CENTRAL MOUNTAINS
WILL BE THE FAVORED AREAS. AT THIS TIME...DOES NOT APPEAR THAT
EITHER WAVE WILL PRODUCE SIGNIFICANT SNOW AS MOISTURE WILL BE
LACKING. SLOW IMPROVEMENT ON THURSDAY AS THE NEXT RIDGE MOVES OVER
THE WRN CONUS AND REACHES COLORADO FOR FRIDAY. MODEL DIFFERENCES
EXIST AS THE ECMWF CARVES OUT A TROUGH OVER BAJA ON THURSDAY. BUT
THIS IS IN THE DAY 6/7 TIME PERIOD AND WILL LET THE FOLLOWING SHIFTS
MAKE ANY NECESSARY FORECAST CHANGE.
&&
.AVIATION...
FOG IN THE UINTA BASIN IMPACTING THE VERNAL AIRPORT (KVEL) WITH
LIFR CONDITION WILL IMPROVE TO VFR AFTER 18Z. OTHERWISE VFR
CONDITIONS WILL BE THE RULE ACROSS WESTERN COLORADO AND EASTERN UTAH
THE REST OF TODAY AND TONIGHT AS HIGH PRESSURE DOMINATES. MODERATE TO
SEVERE TURBULENCE IS POSSIBLE THIS AFTERNOON FROM INCREASING
MOUNTAIN WAVE ACTIVITY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY 6PM TODAY UNTIL 12 PM SUN FOR
THE NORTHERN MOUNTAINS ZONES 4/13.
SNOW AND BLOWING SNOW ADVISORY MIDNIGHT TONIGHT UNTIL 12 PM SUN
FOR THE CENTRAL MOUNTAINS AND NW SAN JUAN MOUNTAINS ZONES
9/10/12/18.
.UT...DENSE FOG ADVISORY UNTIL NOON TODAY FOR THE EASTERN
UINTA BASIN ZONE 24.
UPDATE...TAL
SHORT TERM...JAD
LONG TERM....PF
AVIATION.....PFHazardous weather outlook, Mar 1, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT MAR 1 2008
COZ001>014-017>023-UTZ022>025-027>029-021245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT MAR 1 2008
...DENSE FOG IN THE EASTERN UINTA BASIN THIS MORNING...
...SNOW AND BLOWING SNOW ADVISORY FOR MOST WESTERN COLORADO
MOUNTAINS TONIGHT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL PERSIST ACROSS PARTS OF THE EASTERN UINTA BASIN
IN NORTHEAST UTAH UNTIL MID-MORNING...ESPECIALLY AROUND THE TOWN OF
VERNAL.
WIND...SNOW...AND BLOWING SNOW WILL RETURN TO MOST MOUNTAIN AREAS
TONIGHT AFFECTING TRAVEL OVER HIGH MOUNTAIN PASSES...AS A STRONG COLD
FRONT RACES ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW AND BLOWING SNOW WILL CONTINUE AFFECTING THE WESTERN COLORADO
MOUNTAINS SUNDAY MORNING. SNOW WILL END BY SUNDAY NIGHT.
THE NEXT CHANCE FOR MOUNTAIN SNOWFALL WILL BE ON TUESDAY AND
WEDNESDAY...BUT DECREASING THURSDAY. THE NORTHERN AND CENTRAL
MOUNTAINS WILL BE THE FAVORED AREAS WITH LIGHT TO MODERATE SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT NEW SNOWFALL AND STRONG WIND GUSTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Winter Weather, Eastern Uinta Mountains
- When
- March 1, 11:00 AM MST to March 2, 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- March 1, 1:00 PM MST to March 2, 8:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- March 1, 1:00 PM MST to March 2, 9:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, March 1, 2008$45,000 · 11 events
- Drought in Alabama, March 1 to 31, 200835 events
- Winter Storm in Vermont, March 1, 2008$40,000 · 5 events
- Winter Weather in New York, March 1, 2008$30,000 · 9 events
- Damaging Winds in Alabama, March 1 to 4, 2008$30,000 · 50 kt wind · 2 events
- Drought in Tennessee, March 1 to 31, 200822 events
- Flooding in Missouri, March 1 to 7, 200819 events
- Heavy Snow in Maine, March 1, 200817 events
- Flooding in Indiana, March 1 to 2, 2008$20,000 · 2 events
- Heavy Snow in Maine, March 1 to 2, 200815 events
- Drought in Texas, March 1 to 31, 200813 events
- Heavy Snow in New Hampshire, March 1, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95249, 95250, 95251.